Ohio, 2018

Flash Flood and Flooding in Ohio, September 7, 2018

September 7, 2018 · NWS ILN · 7 events in 4 counties and zones

Scattered thunderstorms developed across the Ohio Valley during the afternoon hours in a warm and moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the Ohio Valley during the afternoon hours in a warm and moist air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 7, 1:12 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 7, 1:12 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
212 PM EDT Fri Sep 7 2018

.SYNOPSIS...
A slow moving front will gradually stall across the Ohio Valley
today into the upcoming weekend as the remnant low from
tropical depression Gordon tracks northeast into the region. The
influx of moisture from this system will lead to periods of
heavy rain with embedded thunderstorms Saturday through early
Monday. Widespread clouds and rain will keep temperatures below
normal this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest runs of the mesoscale models have backed off of pcpn
chances today, so lowered PoPs a little. It is looking like the
morning will be mainly dry, then as the afternoon progresses,
highest PoPs will be be in se IN into the Cinci Tri-State as
some diurnal convection is expected to develop.

Lowered high temperatures in the northwest to lower 70s. Then
there will be an increase up to the lower 80s in parts of south
central Ohio and northeast Kentucky.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
By Friday evening, a more-or-less continuous shield of
light to occasionally moderate precipitation is expected to be
centered across Indiana, stretching eastward into west-central
Ohio. Again, best chance for thunder should remain confined to
locations south of the I-70 corridor.

Large-scale ascent will gradually increase and overspread the
ILN FA Friday night into Saturday morning, yielding a
corresponding increase in both coverage and intensity of rain
during this time period -- particularly for the Tri-State area
and parts of east central Indiana and west-central Ohio. While
light precipitation will likely be ongoing near and perhaps
nearly parallel to I-70 Friday evening, a more robust influx of
deep-layer moisture will result in better and more widespread
coverage of pcpn to be working into the western ILN FA by
daybreak Saturday. This will mark the beginning of what looks to
be a very wet period for the local area as tropical moisture
from remnant Gordon advects northward into a nearly stalled
boundary draped across the heart of the Ohio Valley. The end
result will be a tremendous increase in deep-layer moisture
Saturday afternoon into Saturday night in the local area. In
fact, by early Sunday, the environment in the ILN FA will be
much more representative of a tropical airmass opposed to the
traditional continental airmass.

Although the initial banded / semi-convective activity on
Saturday may not itself be the impetus for instances of flash
flooding, it certainly will be the first of several rounds of
soaking /and potentially heavy/ rains in the local area. The
widespread rain during the day Saturday will act to prime the
soils for later heavier pockets expected late Saturday night
into the day on Sunday. Nonetheless, if enough instby can
develop, particularly near and south of the Ohio River, some
convective elements may act to produce local instances of rain
heavy enough for isolated flash flooding during the afternoon.
As such, decided to start a Flash Flood Watch for the
northwestern 2/3 of the ILN FA Saturday afternoon even though
greatest risk for flash flooding will likely hold off until late
Saturday night into Sunday.

Highs will be held well below seasonal norms on Saturday with
the expected widespread cloud cover and precipitation. In fact,
for many north of the Ohio River, highs may only reach into the
lower 70s. Further south/east, highs will top out around 80 in
parts of northern Kentucky and extreme south-central Ohio.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The 00Z models have come a bit more in line in regard to the
remnants of Gordon. By Saturday evening, the surface low will be
over southern Illinois, with it then tracking northeast into the
southern Great Lakes through Monday morning. As it does, the axis of
heaviest rainfall is forecast to shift east across about the
northern two thirds of our area Saturday night and into the day on
Sunday.

The NAM remains the farthest south with the heaviest axis but it has
trended a little farther north. The 00Z ECMWF remains the farthest
north with the GFS somewhat in the middle, while the 00Z GEFS takes
the axis of heaviest rain pretty much along the I-70 corridor. As a
result, it looks like there is a decent chance of an axis of 2 to 4
inches somewhere across our northern or possibly central forecast
area Saturday night into Sunday before tapering off from the west
Sunday night. This will be on top of any pcpn we see from convection
through the day on Saturday that will likely serve as a flooding
primer for the additional heavy rain Saturday night into Sunday. As
a result, will go ahead and run a flash flood watch on through
Sunday night for about the northern 2/3 of our area. Given the
expected widespread pcpn, have trended down temps a bit for Sunday
with highs running from the upper 60s across the northwest to the
mid 70s in the far south.

Surface high pressure will then try to build in from the northwest
through mid to lat next week. The models are having a tough time
deciding exactly how far west Florence will get with the 00Z ECMWF
now bringing it all the way into the Carolinas by Thursday.
Depending on how this plays out, it could eventually have an effect
on how far the high is able to build down into our area later in the
week, but for now will generally maintain a dry forecast through the
end of the long term period. High temperatures will slowly moderate
through mid week with highs by the middle part of next week back
into the low to possibly mid 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Majority of the tafs are VFR this afternoon, the exception
beginning KDAY, where MVFR cigs have worked in from ern
Indiana. Expect these MVFR clouds to linger for a few more hours
before VFR cigs work in from the southwest.

Some isolated convection is expected this afternoon, but covered
this with a VCTS or VCSH at the taf locations.

After 00Z, H5 pva works east into the region over top of the
the stalled boundary. Precipitation will gradually increase in
coverage and overspread the tafs by 12Z. As this occurs the
column will become saturated and ceiling will drop to MVFR, then
IFR. Visbilities will also gradually drop into the MVFR and IFR
categories.

Steady rains will continue to work into the region after 12Z
Saturday. the abundant low level moisture will keep cigs and
vsbys in the IFR/MVFR category.

OUTLOOK...Thunderstorms will remain possible at times into
Sunday night. Prevailing MVFR ceilings are also possible on
Sunday and Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch from Saturday afternoon through Monday
     morning for OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>080-082.
KY...Flash Flood Watch from Saturday afternoon through Monday
     morning for KYZ089>093.
IN...Flash Flood Watch from Saturday afternoon through Monday
     morning for INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...KC
NEAR TERM...Sites
SHORT TERM...KC
LONG TERM...JGL
AVIATION...Sites
Hazardous weather outlook, Sep 7, 3:33 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
433 AM EDT Fri Sep 7 2018

KYZ094>100-OHZ081-088-081000-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-Scioto-
433 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall, with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will overspread the area this weekend and
continue through early Monday. Periods of locally heavy rainfall may
be possible at times Saturday through late Sunday night, which could
lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080-082-081000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Pike-
433 AM EDT Fri Sep 7 2018

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall, with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

Heavy rain with embedded thunderstorms will overspread the local area
Saturday through early Monday morning. Total rainfall between 3 and 5
inches, with locally higher amounts, may lead to flash flooding as
well as rises on area creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Special weather statement, Sep 7, 1:10 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
210 PM EDT FRI SEP 7 2018

OHZ042-071845-
Darke OH-
210 PM EDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DARKE COUNTY UNTIL
245 PM EDT...

At 210 PM EDT, radar indicated a strong thunderstorm over New
Madison, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Greenville, Arcanum, New Madison, Wayne Lakes, Hollansburg, Gordon,
Palestine, Ithaca, Castine and Abbottsville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4004 8480 4010 8455 3992 8450 3992 8481
TIME...MOT...LOC 1810Z 262DEG 22KT 3997 8475

Novak

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

6 flood, 1 flash flood. Local standard time, as filed.

Flood, Preble

When
September 7, 2:15 PM EST to 3:00 PM EST
Where
Preble County, 0.46 mi NW of West Manchester to 0.52 mi WNW of West Manchester
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.905, -84.626

Main Street through town was impassible due to high water.

Flood, Preble

When
September 7, 2:15 PM EST to 2:30 PM EST
Where
Preble County, 0.39 mi WNW of El Dorado to 0.38 mi NW of El Dorado
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.903, -84.676

State Route 726 was impassible due to high water.

Flood, Darke

When
September 7, 3:30 PM EST to 4:15 PM EST
Where
Darke County, 2.65 mi W of Castine to 2.76 mi W of Castine
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.930, -84.670

High water was reported over Preble County Butler Township Road.

Flood, Darke

When
September 7, 3:30 PM EST to 4:00 PM EST
Where
Darke County, 1.6 mi S of Glen Karn to 1.78 mi SSE of Glen Karn
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.977, -84.799

High water was reported over Moore Road.

Flood, Hamilton

When
September 7, 6:15 PM EST to 6:45 PM EST
Where
Hamilton County, 1.75 mi ESE of Cincinnati to 1.88 mi ESE of Cincinnati
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.110, -84.520

Central Parkway was closed due to high water.

Flood, Scioto

When
September 7, 8:30 PM EST to 9:30 PM EST
Where
Scioto County, 1.28 mi WSW of Sciotoville to 1.21 mi NNE of Portsmouth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.760, -82.900

High water was reported on several roads on the east side of Portsmouth.

Flash Flood, Scioto

When
September 7, 8:30 PM EST to 9:30 PM EST
Where
Scioto County, 0.09 mi NW of Sciotoville to 0.08 mi NNE of Sciotoville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.771, -82.881

A rock and mudslide closed portions of State Route 335 near mile marker 2.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772818, 772820, 772821, 772822, 772823, 772824, 772825.